Joel Hass


Joel Hass is an American mathematician and a professor of mathematics and at the University of California, Davis.[1] His work focuses on geometric and topological problems in dimension 3.

Joel Hass at Berkeley in 1987

Biography Edit

Hass received his Ph.D. from the University of California, Berkeley in 1981 under the supervision of Robion Kirby.[2] He joined the Davis faculty in 1988.[1]

In 2012 he became a fellow of the American Mathematical Society.[3] From 2010 to 2014 he served as the chair of the UC Davis mathematics department.[4]

Research contributions Edit

Hass is known for proving the equal-volume special case of the double bubble conjecture,[5] for proving that the unknotting problem is in NP,[6] and for giving an exponential bound on the number of Reidemeister moves needed to reduce the unknot to a circle.[7]

Selected publications Edit

Research papers
  • Freedman, Michael; Hass, Joel; Scott, Peter (1983), "Least area incompressible surfaces in 3-manifolds" (PDF), Inventiones Mathematicae, 71 (3): 609–642, Bibcode:1983InMat..71..609F, doi:10.1007/BF02095997, hdl:2027.42/46610, MR 0695910, S2CID 42502819.
  • Hass, Joel; Lagarias, Jeffrey C.; Pippenger, Nicholas (1999), "The computational complexity of knot and link problems", Journal of the ACM, 46 (2): 185–211, arXiv:math/9807016, doi:10.1145/301970.301971, S2CID 125854.
  • Hass, Joel; Schlafly, Roger (2000), "Double bubbles minimize", Annals of Mathematics, Second Series, 151 (2): 459–515, arXiv:math/0003157, Bibcode:2000math......3157H, doi:10.2307/121042, JSTOR 121042, MR 1765704, S2CID 15663910.
  • Hass, Joel; Lagarias, Jeffrey C. (2001), "The number of Reidemeister moves needed for unknotting", Journal of the American Mathematical Society, 14 (2): 399–428, arXiv:math/9807012, doi:10.1090/S0894-0347-01-00358-7, MR 1815217, S2CID 15654705.

2004: Student Solutions Manual, Maurice D. Weir, Joel Hass, George B. Thomas, Frank R Giordano

References Edit

  1. ^ a b Faculty profile and math department contact information, UC Davis, retrieved 2012-07-03.
  2. ^ Joel Hass at the Mathematics Genealogy Project
  3. ^ List of Fellows of the American Mathematical Society, retrieved 2013-01-19.
  4. ^ "Editorial and other Service". Retrieved 2021-11-16.
  5. ^ Hass & Schlafly (2000).
  6. ^ Hass, Lagarias & Pippenger (1999).
  7. ^ Hass & Lagarias (2001).

External links Edit

  • Home page at UC Davis
  • Google scholar profile